1,4-Butanediol is toxic, addictive and potentially lethal. People take the drug recreationally to get a 'high' similar to alcohol, but without the calories. Unlike alcohol, the 'high' that they experience is difficult monitor so they end up unexpectedly passed out on the disco floor. The symptoms of BD overdoses included vomiting, incontinence, combativeness, decreased consciousness, respiratory depression and death, usually resulting from accident or a toxic coma associated with vomiting and aspiration. Although the long-term effects are poorly understood, frequent use of 1,4-butanediol can result in physical and psychological addiction and potentially severe withdrawal syndromes.
Coma and seizures can occur following abuse of GHB and, when combined with methamphetamine, there appears to be an increased risk of seizure. Combining use with other drugs such as alcohol can result in nausea and difficulty breathing. GHB may also produce withdrawal effects, including insomnia, anxiety, tremors, and sweating.